Nail envy.. caring for nails after chemotherapy

I love nail polish. The brighter the colour the better. I remember when I was six years old and saw my favourite Aunt wearing nail polish for the first time and thinking she was quite posh! Ever since then when I see beautifully manicured nails I am six years old again and I just covet them. Perfectly manicured hands and feet reminds me of hollywood film stars from the 1960s’ and special glamorous occasions. I’m sure I’ve got strange looks over the years as I surreptitiously glanced at someone’s nail polish!

I underwent chemotherapy during the Summer months and during the first couple of months I wore nail polish most days. My body image had changed drastically, what with surgery and then hair loss, and the only constant was being able to wear nice nail polish  and admire my nails. Unfortunately that didn’t last too long. I’m sure most of you have guessed who is the culprit is for my nail demise, yes indeed the Taxol Tyrant! I was quite happily getting through chemotherapy, managed Adriamycin and Cyclophosamide ( AC) reasonably ok and was lulled into a false sense of security when I was due to start Taxol (T) thinking that I had successfully tolerated the hardest aspect. . Looking back it was probably a combination of both the cumulative effects of the AC as well as the addition of Taxol, a known drug that causes problems for nails.

Fast forward three years and the current state of my own nails has prompted me to write about nail care now.  For the past month or so they have become brittle, flaky and sometimes tender when the layers are stripped away, like before. I’m getting pretty desperate to have nice nails again especially as Summer is only a few months away.
Nail problems were the the least of my worries when I was recovering from treatment, which I probably neglected until now.  I have since lost one big toe nail, which thankfully has regrown, but I think even at this stage I may lose the other one shortly. Another Summer with yucky nails, ho hum! Anyway I’m on a mission to try and salvage them again. For the first time I decided that I would do a bit of research and see if  there is any information out there that may help. I have started taking calcium supplements for the past week in a bid to strengthen my nails.

Here are a few tips that may help:

  • Trim regularly…I do trim because they break as soon as any regrowth appears.
  • File after trimming to remove any snags.
  • Avoid using your nails as tools…Guilty!
  • Gently buff nails to keep surfaces smooth.
  • Don’t cut cuticles, use cuticle remover and gently push them back with a cotton bud.
  • Avoid harsh nail polish removers.
  • I wear nail strengthener most days and use it as a base coat when applying nail polish. If I think my nails are a bit flaky, I use the nail strengthener as a top coat too.
  • If you do fancy having a manicure, it has been suggested that you bring your own sterilised equipment to protect from any potential infection, when in treatment.
  • Bring your own nail polish too so that you can touch up any chipped bits. I’ve learned the hard way and had a chipped nail after an hour!
  • Ensure shoes are not tight fitting as that may cause friction on your feet . I ended up wearing UGG boots for a time as they were the only shoes that I found comfortable.
  • Avoid hot water and keep the temperature tepid at most.
  • There is  some evidence that the use of frozen gloves and frozen socks may help prevent oncholysis and skin toxicity while Taxol is being administered.
  • There also seems to be some evidence that suggests that when on Taxol, one should avoid exposure to sunlight as it may precipitate oncholysis (painless separation of the nail from the nail bed)
  • Be vigilant for small cuts to fingernails on the affected side as there is always a potential for lymphedema to occur.
  • During treatment avoid getting false nails or acrylic nails as they may trap bacteria / fungi causing infection.
  • Avoid precipitating factors;  Dehydrating soaps, solvents and disinfectants, scrubbing of skin and nail biting .  Some suggest to use bath oil instead of soap.
  • Use thin cotton gloves as well as rubber gloves when working.
  • Lubricate nails several times a day and after each exposure to water with cream.
  • For foot care, soak feet for about ten minutes and dry thoroughly afterwards with a clean towel. Apply moisturising lotion liberally to feet but avoid the toes as it may promote fungal infections.

A word of caution, especially if you are in the midst of chemotherapy at the moment, be very careful to avoid any fungal infections because you may be immunosuppressed. Report any changes to your nails, hands or feet immediately.

The only evidence of vitamin supplementation that I could find that seemed to work was Biotin 2.5mg a day with a Dermatologist’s supervision. It is worth considering if the above doesn’t help.  The Biotin also needs to be taken for a period of six months. Remember fingernails only grow about 3mm a month so it may take a few months before any effects are seen. So much for the Calcium supplements that I am taking, however,  I will finish the course and see if there is any improvement.

I know it may seem a bit frivolous to be talking about nails but sometimes it is nice to escape and feel good about ourselves! I will try and apply all of the above and see if there is any improvement after a month.

Summer here I come!..

Check out my latest update  Nail envy.. part 2

References:
Breastcancer.org.
Hoffman, K. (2014) Diagnosing and treating chemotherapy induced nail changes. Podiatry today.com. 27(2).
Look Good, Feel Better.
Scher et al (2003) Brittle Nail Syndrome: treatment options & the role of the nurse. Dermatology Nursing. 15(1) 15-24.

 


2 thoughts on “Nail envy.. caring for nails after chemotherapy

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s